High Wind, Harding
- When
- June 17, 9:00 AM MST to 3:00 PM MST
- Where
- Harding forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A strong pressure gradient behind an exiting low pressure system produced strong westerly winds across far northwestern South Dakota. Sustained winds of 30 to 50 mph and gusts to 65 mph were recorded from Buffalo to the Lemmon area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong pressure gradient behind an exiting low pressure system produced strong westerly winds across far northwestern South Dakota. Sustained winds of 30 to 50 mph and gusts to 65 mph were recorded from Buffalo to the Lemmon area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 2:22 AM MST, 6 hours 38 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
322 AM MDT THU JUN 17 2010
.DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER LOW
CROSSING NORTHERN WYOMING WITH A STRONG WAVE MOVING THROUGH
SOUTHWEST SOUTH DAKOTA. RADAR SHOWS STORMS MOVING ACROSS THE
CWA...NOW MOVING INTO NORTHWEST SOUTH DAKOTA. SURFACE ANALYSIS SHOWS
LOW PRESSURE EXTENDING FROM NORTHEAST MONTANA...THROUGH WESTERN
SOUTH DAKOTA...INTO THE NEBRASKA PANHANDLE. TODAY...THE STACKED LOW
WILL PUSH NORTHWARD THIS MORNING INTO MONTANA AND NORTH
DAKOTA...TAKING MUCH OF THE PRECIP WITH IT. PORTIONS OF NORTHWEST
SOUTH DAKOTA AND NORTHEAST WYOMING COULD STILL SEE SOME STORMS
TODAY...BUT THE CHANCES WILL DECREASE HEADING INTO THE AFTERNOON AND
EVENING HOURS.
A COLD FRONT WILL SWEEP ACROSS THE REGION THIS MORNING BRINGING SOME
VERY STRONG WESTERLY WINDS TO THE AREA. IT STILL LOOKS LIKE THE
STRONGEST WINDS WILL BE ACROSS NORTHWEST SOUTH DAKOTA...REACHING
HIGH WIND WARNING CRITERIA IN THE MID MORNING AND CONTINUING THROUGH
THE AFTERNOON. ACROSS THE NORTHERN AND EASTERN FOOTHILLS OF THE
BLACK HILLS...WINDS ARENT LOOKING QUITE AS IMPRESSIVE AS THEY DID
YESTERDAY NOW THAT MODELS ARE SHOWING A 5 TO 6 MB PRESSURE
DIFFERENCE INSTEAD OF THE PREVIOUS 8 MB. STILL THINK HIGH WIND
WARNING IS APPROPRIATE AS WINDS WILL PROBABLY REACH THAT LEVEL THIS
MORNING...BUT IT WILL LIKELY BE FOR A BRIEF TIME PERIOD. THE REST OF
THE SOUTH DAKOTA PLAINS WILL HAVE A WIND ADVISORY WITH THE ADDITION
OF THE SOUTHERN FOOTHILLS. THERE IS SOME UNCERTAINTY AS TO WHETHER
SOUTHERN CAMPBELL AND WESTON COUNTIES WILL REACH HIGH WIND WARNING.
IT APPEARS MARGINAL AT THIS TIME...BUT THE FARTHEST SOUTHERN
PORTIONS MAY REACH MINIMAL HIGH WIND WARNING CRITERIA TODAY. WILL
HOLD OFF WITH ISSUING HEADLINES THERE SINCE MOST OF THE COUNTY IS
EXPECTED TO BE JUST UNDER THE WARNING THRESHOLD...BUT DAYSHIFT WILL
HAVE TO KEEP ON EYE ON THAT.
THE UPPER LOW WILL DRIFT EASTWARD EARLY FRIDAY WITH A SECONDARY VORT
LOBE SWINGING AROUND THE BACKSIDE ACROSS EASTERN MONTANA. NOW IT
LOOKS LIKE THIS COULD REINFORCE THE STRONG WINDS ACROSS NORTHWEST
SOUTH DAKOTA AND BRING HIGH END ADVISORY OR MARGINAL WARNING
CRITERIA WINDS TO THAT AREA DURING THE DAY. WILL LET THE DAYSHIFT
TAKE ANOTHER LOOK AT THE 12Z MODEL RUNS TO SEE IF THE SUDDEN CHANGE
IN TREND CONTINUES. OTHERWISE DRY WEATHER IS EXPECTED FRIDAY WITH
HIGHS AGAIN RANGING FROM THE UPPER 60S ACROSS NORTHEAST WYOMING TO
THE LOWER 80S ACROSS SOUTH CENTRAL SOUTH DAKOTA. A WEAK RIDGE WILL
CROSS THE AREA FRIDAY NIGHT WITH WINDS QUICKLY DECREASING OVERNIGHT.
SOUTHWEST FLOW ALOFT WILL RETURN TO THE AREA WHICH COULD BRING
ANOTHER UPPER WAVE TO THE AREA. THOUGH THE LOWER ATMOSPHERE LOOKS TO
BE MUCH DRIER IN THE WAKE OF THE FRONT...THERE COULD STILL BE ENOUGH
MOISTURE FOR SOME STORMS TO DEVELOP. WILL KEEP 20 POPS IN FOR NOW
FOR THE AFTERNOON AND NIGHT TIME HOURS SATURDAY.
EXTENDED...SOUTHWEST FLOW ALOFT IS EXPECTED SUNDAY INTO NEXT WEEK. A
SERIES OF DISTURBANCES WILL BRING A DAILY CHANCE OF CONVECTION.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.
&&
.AVIATION...LOW PRESSURE WILL MOVE INTO ND TODAY DRAGGING A COLD
FRONT THROUGH THE AREA. WINDY CONDITIONS ARE EXPECTED BEHIND THE
COLD FRONT. VFR CONDITIONS WILL PREVAIL...ALTHOUGH LOCALIZED MVFR
READINGS DUE TO LEFTOVER STORMS ARE POSSIBLE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
BENNETT- BUTTE-CUSTER CO PLAINS-FALL
RIVER-HAAKON-JACKSON-MELLETTE- NORTHERN MEADE CO
PLAINS-PENNINGTON CO PLAINS-SHANNON- SOUTHERN FOOT
HILLS-SOUTHERN MEADE CO PLAINS-TODD-TRIPP- ZIEBACH.
HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR HARDING-
HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-PERKINS-RAPID CITY-
STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 500 AM MDT THU JUN 17 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 500 AM MDT (600 AM CDT) THU JUN 17 2010 ...HIGH WIND WARNING IN EFFECT TODAY FOR THE NORTHERN AND EASTERN FOOT HILLS AND FAR NORTHWEST SOUTH DAKOTA... ...WIND ADVISORY IN EFFECT TODAY FOR THE SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION TODAY BRINGING WINDY CONDITIONS TO THE AREA. THE STRONGEST WINDS CAN BE EXPECTED ACROSS THE NORTHERN AND EASTERN FOOT HILLS AND FAR NORTHWEST SOUTH DAKOTA WHERE WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH CAN BE EXPECTED. WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH CAN BE EXPECTED ON THE REST OF THE SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDY CONDITIONS MAY RETURN TO THE AREA FRIDAY AS A LOW PRESSURE SYSTEM REMAINS NEAR THE AREA. WEST TO NORTHWEST WINDS OF 25 TO 40 MPH ARE POSSIBLE ALONG WITH HIGHER GUSTS. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION SATURDAY AFTERNOON AND NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 953 AM MDT THU JUN 17 2010 SDZ002-171645- PERKINS SD- 953 AM MDT THU JUN 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERKINS COUNTY UNTIL 1045 AM MDT... AT 947 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF DATE...OR 37 MILES NORTHWEST OF FAITH...MOVING NORTHEAST AT 15 MPH. SMALL HAIL WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DATE... BISON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CLARK
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234920, 234921.